Montana, 2024Damaging Winds in Montana, September 20, 2024
September 20, 2024 · NWS GGW · 6 events in 3 counties and zones
A long tracked thunderstorm developed over Phillips County and moved east across northeast Montana, reaching severe intensity at times.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A long tracked thunderstorm developed over Phillips County and moved east across northeast Montana, reaching severe intensity at times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Sep 20, 12:48 PM MST, 5 hours 2 minutes earlier.
Area forecast discussion, Sep 20, 12:48 PM MST, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
148 PM MDT Fri Sep 20 2024
.DISCUSSION...
KEY MESSAGES:
- SPC has upgraded most zones north of the Missouri River into a
Marginal Risk through tonight with the greatest risk being
gusty winds in excess of 58 mph.
- Breezy conditions expected today, with a Lake Wind Advisory in
effect for the overnight hours.
- An upper ridge builds in next week with a return to above normal
temperatures.
WEATHER PATTERN OVERVIEW:
A shortwave trough will slide along the Canadian border today, and
drop a cold front south across the region this afternoon. Winds
will increase with the cold air advection and a few showers are
possible with the increasing instability. Winds will be strong
enough for a Lake Wind Advisory and should persist through most of
the night.
Northwest flow aloft and a Canadian high over the region will
bring cooler temperatures for the weekend. One more shortwave
slides through the region on Monday with showers generally across
central Montana. Behind this wave, the upper ridge rebounds with
temperatures returning to above normal levels.
FORECAST CONFIDENCE & DEVIATIONS:
Winds have struggled to gust above 30 mph for most locations. As
such, used the latest NBM mean guidance, however elected to keep
the Lake Wind Advisory, especially with the outflow boundary
enhancement of the overall synoptic winds with the frontal
passage.
-Enriquez
&&
.AVIATION...
UPDATED: 1945Z
DISCUSSION: Showers and thunderstorms associated with the frontal
passage will bring gusty and erratic winds at times. Winds will be
out of the northwest behind the front, gusting as high as 30-35
kt. Most showers clear the area by Saturday morning. By late
Saturday morning, winds will be sustained from the northwest at
10-15 kt.
-Enriquez
&&
.GGW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 4 AM MDT Saturday for Central and
Southeast Phillips-Central and Southern Valley-Garfield-McCone-
Petroleum.
&&
weather.gov/glasgow
In the hours before
Special weather statement, Sep 20, 3:28 PM MST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Glasgow MT
428 PM MDT Fri Sep 20 2024
MTZ016-059-202330-
Central and Southeast Phillips MT-Northern Phillips MT-
428 PM MDT Fri Sep 20 2024
...A strong thunderstorm will impact portions of central Phillips
County through 530 PM MDT
...
At 427 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Fort Belknap, or 31 miles west of Malta, moving east at
45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Malta, Dodson, Bowdoin, Sleeping Buffalo, and Wagner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4869 10741 4813 10743 4829 10841 4845 10841
4844 10840 4844 10836 4843 10837 4843 10835
4857 10835 4857 10832 4858 10832
TIME...MOT...LOC 2227Z 272DEG 40KT 4843 10854
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ZankerSpecial weather statement, Sep 20, 4:30 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Glasgow MT
530 PM MDT Fri Sep 20 2024
MTZ016-017-059-061-210030-
Central and Southeast Phillips MT-Northern Valley MT-
Northern Phillips MT-Central and Southern Valley MT-
530 PM MDT Fri Sep 20 2024
...A strong thunderstorm will impact portions of central Phillips and
southwestern Valley Counties through 630 PM MDT
...
At 529 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Malta, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Malta, Saco, Dodson, Hinsdale, Vandalia, Sleeping Buffalo, Wagner,
Content, The Bentonite Plant, and Bowdoin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4845 10841 4844 10840 4844 10836 4843 10837
4843 10836 4844 10834 4857 10835 4857 10832
4863 10832 4859 10675 4781 10702 4828 10841
TIME...MOT...LOC 2329Z 286DEG 31KT 4827 10772
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ZankerSpecial weather statement, Sep 20, 5:29 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Glasgow MT
629 PM MDT Fri Sep 20 2024
MTZ016-017-059-061-210130-
Central and Southeast Phillips MT-Northern Valley MT-
Northern Phillips MT-Central and Southern Valley MT-
629 PM MDT Fri Sep 20 2024
...Strong thunderstorms will impact portions of northeastern Phillips
and central Valley Counties through 730 PM MDT
...
At 629 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Whitewater to 11 miles
southwest of Saco. Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Saco, Hinsdale, St. Marie, Vandalia, Sleeping Buffalo, Frenchman
Reservoir, Baylor, Bowdoin, and Larslan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4872 10627 4836 10598 4831 10761 4873 10780
TIME...MOT...LOC 0029Z 274DEG 43KT 4866 10768 4834 10753
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ZankerLocal storm report, Sep 20, 5:40 PM MST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
640 PM MDT Fri Sep 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM Hail 5 SSE Malta 48.28N 107.84W
09/20/2024 M0.25 Inch Phillips MT Trained Spotter
Also estimated 50 mph wind gust for the max
wind gust.
&&
AELocal storm report, Sep 20, 5:45 PM MST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
645 PM MDT Fri Sep 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM Hail 13 WNW The Bentonite Pl 48.22N 107.27W
09/20/2024 M0.70 Inch Valley MT Trained Spotter
Largest hail stones were dime-sized but most
stones were pea-sized. Personal weather
station measured a max gust of 31 mph.
0528 PM Hail 8 SSE Malta 48.26N 107.82W
09/20/2024 M0.25 Inch Phillips MT Trained Spotter
Pea-sized hail and estimated 40 mph gust.
&&Thunderstorm Wind, Valley
- When
- September 20, 5:50 PM MST
- Where
- Valley County, 1.38 mi S of Ft Peck
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 48.000, -106.450
A COOP Observer measured an 80 mph thunderstorm wind gust. Thunderstorm wind gusts of 70 to 80 mph were measured over a 20 minute period.
Thunderstorm Wind, Valley
- When
- September 20, 5:55 PM MST
- Where
- Valley County, 0.69 mi N of Ft Peck
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.030, -106.450
A trained spotter reported a tree limb 6 inches in diameter had broken off a tree. Patio furniture was also blown away. Winds were estimated at 60 mph. Time was estimated by radar.
Thunderstorm Wind, Roosevelt
- When
- September 20, 6:43 PM MST
- Where
- Roosevelt County, 0.46 mi W of Wolf Pt Intl Airport(Kolf)
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.100, -105.580
The Wolf Point Airport ASOS (KOLF) measured a 64 mph thunderstorm wind gust.
Thunderstorm Wind, Roosevelt
- When
- September 20, 7:18 PM MST
- Where
- Roosevelt County, Poplar Raws
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 48.130, -105.070
The Poplar RAWS site (POPM8) measured a 61 mph thunderstorm wind gust.
Thunderstorm Wind, Richland
- When
- September 20, 7:45 PM MST
- Where
- Richland County, 0.69 mi S of Sioux Pass Dot
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.920, -104.330
The Sioux Pass MT-16 DOT site (MTSOO) measured a 58 mph thunderstorm wind gust.
Thunderstorm Wind, Roosevelt
- When
- September 20, 8:00 PM MST
- Where
- Roosevelt County, 1.15 mi NE of Nd Stateline Hwy 2 Dot
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.140, -104.050
The US-2 Stateline DOT site (MTSTA) measured a 60 mph thunderstorm wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Indiana, September 20, 2024$800,000 · 70 kt wind · 2 events
- Wildfire in Oklahoma, September 20 to 27, 2024$162,000 · 1 event
- Damaging Winds in Indiana, September 20, 2024$135,000 · 56 kt wind · 2 events
- Heat in Oklahoma, September 20, 202435 events
- Flash Flood and Lightning Strike in California, September 20, 2024$45,000 · 2 events
- Debris Flow and Hail in California, September 20, 2024$30,000 · 0.5 in hail · 4 events
- Hail and Damaging Winds in Kansas, September 20, 20241 in hail · 25 events
- Coastal Flood in New Jersey, September 20, 20246 events
- Damaging Winds in Montana, September 20, 202455 kt wind · 4 events
- Coastal Flood in Maryland, September 20 to 25, 20243 events
- Coastal Flood in Virginia, September 20 to 24, 20242 events
- Damaging Winds in Kansas, September 20, 202453 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205625, 1205620, 1205612, 1205610, 1205605, 1205602.